Alert archive / Ohio / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 27, 2004, 10:52 PM EDT for Scioto County, Ohio. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 10:52 PM EDT (02:52 UTC)
- Expired
- May 28, 2004, 2:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Scioto County, OH
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:00 AM EDT | FLASH FLOOD | 10 Ne Portsmouth, OH | CONTINUED HIGH WATER OF NUMEROUS ROADS FORCING EVACUATIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 280253 FFWILN OHC145-280645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 1052 PM EDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SCIOTO COUNTY IN OHIO * UNTIL 245 AM EDT * WEATHER SERVICE RADAR INDICATED THAT UP TO 3 INCHES OF RAIN HAD FALLEN ACROSS NORTHERN SCIOTO COUNTY SINCE 6 PM. AN ADDITIONAL 1 TO 2 INCHES CAN BE EXPECTED THROUGH 2 AM AS MORE SHOWERS AND THUNDERSTORMS MOVE ACROSS THE AREA. * LAW ENFORCEMENT OFFICIALS REPORTED EVACUATIONS DUE TO HIGH WATER NEAR SOUTH WEBSTER. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3900 8330 3867 8328 3866 8270 3896 8260 $$
2 follow-up statements
000 WGUS71 KILN 280540 FFSILN OHC145-280645- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 140 AM EDT FRI MAY 28 2004 ...A FLASH FLOOD WARNING CONTINUES FOR SCIOTO COUNTY UNTIL 245 AM EDT... * SOME LOCATIONS IN THE WARNING AREA INCLUDE... MINFORD ALTHOUGH WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DIMINISHED ACROSS SCIOTO COUNTY...FLOODING IS STILL BEING REPORTED BY EMERGENCY MANAGEMENT OFFICIALS ACROSS THE COUNTY...ESPECIALLY NEAR THE TOWN OF MINFORD. NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK. $$
000 WGUS71 KILN 280645 FFSILN OHC145-280700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 245 AM EDT FRI MAY 28 2004 ...THE FLASH FLOOD WARNING FOR SCIOTO COUNTY IS BEING ALLOWED TO EXPIRE... AT 245 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ONLY SCATTERED LIGHT SHOWERS ACROSS SOUTH CENTRAL OHIO. THEREFORE...THE THREAT FOR ADDITIONAL HEAVY RAIN HAS ENDED. ALTHOUGH THE FLASH FLOOD WARNING HAS EXPIRED...SOME ROADS ACROSS THE AREA MAY STILL CONTAIN HIGH OR STANDING WATER...ESPECIALLY IN POOR DRAINAGE AREAS. USE CAUTION IF VENTURING OUT OVERNIGHT. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:45 PM EDT, 6 hours 7 minutes earlier.
Area forecast discussion, May 27, 4:45 PM EDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 445 PM EDT THU MAY 27 2004 .SHORT TERM... CONVECTION HAS DEVELOPED IN CONVERGENT ZONE IN CENTRAL INDIANA. FURTHER THUNDERSTORM ACTIVITY IS OCCURRING FURTHER WEST IN MISSOURI. EXPECT AN INCREASE IN CONVECTION THROUGH THE EVENING WITH THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. CANNOT RULE OUT FLOODING IN THE NORTHERN ZONES AS STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. BUT THE WIDESPREAD THREAT REMAINS IN SOUTHERN THIRD OF COUNTIES WHERE 1 HOUR FLASH FLOOD GUIDANCE IS 1/2 INCH OR LESS. SO HAVE EXTENDED FLOOD WATCH THERE THROUGH 4 AM EDT. FRONT WILL BE MOVING THROUGH OVERNIGHT WHICH WILL BRING THE PRECIPITATION TO AN END. ALTHOUGH HAVE HELD ONTO A SLIGHT CHANCE IN FAR SOUTHERN ZONES FOR EARLY FRIDAY MORNING. HIGH PRESSURE BUILDING IN FROM THE NORTHWEST WILL BRING A DRIER AIRMASS. FRONT WILL THEN BEGIN RETURNING NORTH ON SATURDAY NIGHT. WITH INCREASING MOISTURE AND THE BOUNDARY NEARBY CANNOT RULE OUT SOME PRECIPITATION IN SOUTHWEST ZONES LATE THAT NIGHT. && .LONG TERM... PERSISTENT FRNTL BNDRY MAKES RETURN TO REGION SUN WITH WARM HUMID AIRMASS AND POTENTIAL FOR CONVECTION. IT WILL LIFT NORTH AS A WARM FRNT IN RESPONSE TO AN INTENSIFYING SFC LO OVER UPR MISSISSIPPI VLY. AS SFC LO OCCLUDES AND DEEP UPR TROF SHIFT INTO OH VLY MON...STRONG COLD FRNT WILL SWING THRU FCST AREA WITH CHANCE FOR TSTMS. THIS LOOKS TO BE AN IDEAL SETUP FOR SVR WX...AND WILL HAVE TO BE MONITORED OVER THE UPCOMING HOLIDAY WEEKEND. ONE MAJOR FACTOR FOR SVR WILL BE TIMING OF FROPA WHICH EXTENDED MODELS DIFFER ON. 00Z GFS LESS AMPLIFIED WITH UPR FLO PATTERN...AND THUS MORE PROGRESSIVE WITH FROPA (EAST OF REGION BY ERLY MON AFTN). ECMWF/UKMET BOTH MORE AMPLIFIED AND SLOWER WITH FROPA ACRS FCST AREA DURING THE AFTN. WITH RECENT MODEL TRENDS SUPPORTING SLOWER SOLN...HAVE KEPT POPS ACRS REGION FOR GOOD PART OF DAY. WHILE THIS WOULD ALLOW FOR MORE SFC HEATING AND BETTER INSTABILITY ACRS FCST AREA...STRONG DYNAMICS WITH SYSTEM INDCG POTENTIAL FOR SVR REGARDLESS IF FROPA OCCURS DURING MORNING OR AFTN. PATTERN SHIFT FOR OH VLY AND LWR GRT LKS FOR REMAINDER OF EXTND AS DVLPG UPR LVL RIDGE ACRS WESTERN CONUS ALLOWS BROAD UPR TROF TO DVLP ACRS EASTERN HALF OF COUNTRY. SECONDARY FROPA FOR TUES WILL BRING CHC SHRA/TSTMS AND REINFORCING SHOT OF COOLER/DRIER AIR. ALL MODELS ARE LESS AMPLIFIED THAN PREV DAYS RUNS WITH UPR TROF...AND AS A RESULT HAVE LOWERED POPS AND RAISED TEMPS A BIT WED/THURS. NW FLO WILL BRING PLEASANT CONDITIONS WITH NEAR/SLIGHTLY BLO NORMAL TEMPS AND GENERALLY DRY WX. RYAN && .ILN WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH THROUGH 4 AM EDT INZ073>075. KY...FLOOD WATCH THROUGH 4 AM EDT KYZ089>100. OH...FLOOD WATCH THROUGH 4 AM EDT OHZ077>082-088. &&
Hazardous weather outlook, May 27, 5:12 AM EDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 512 AM EDT THU MAY 27 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-271111- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 512 AM EDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING OVER EASTERN INDIANA...SOUTHWEST OHIO AND NORTHERN KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. ALONG WITH THE SEVERE WEATHER...THE THREAT FOR HEAVY RAIN AND FLOODING WILL EXIST INTO TONIGHT ACROSS SOUTHEAST INDIANA... NORTHERN KENTUCKY AND SOUTHERN OHIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE STORMS MAY ALSO BE POSSIBLE ON MONDAY...MEMORIAL DAY... WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION. REFER TO LATER HAZARDOUS WEATHER OUTLOOKS FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT. AR
In the hours before
Local storm report, May 27, 8:52 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
852 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 1 W SOUTH SALEM 39.34N 83.33W
05/27/2004 0.88 INCH ROSS OH LAW ENFORCEMENT
&&
FRANKSLocal storm report, May 27, 8:53 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
853 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL HILLSBORO 39.21N 83.61W
05/27/2004 0.75 INCH HIGHLAND OH TRAINED SPOTTER
&&
FRANKSLocal storm report, May 27, 9:58 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
958 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM FLOOD GREENFIELD 39.35N 83.39W
05/27/2004 HIGHLAND OH LAW ENFORCEMENT
WATER ON SEVERAL ROADS COUNTY-WIDE
&&
HUGHESLocal storm report, May 27, 10:11 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1011 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG DAYTON 39.78N 84.20W
05/27/2004 MONTGOMERY OH LAW ENFORCEMENT
TREES AND POWER LINES DOWNED
0915 PM FLASH FLOOD HILLSBORO 39.21N 83.61W
05/27/2004 HIGHLAND OH LAW ENFORCEMENT
HIGHWATER REPORTED ON ROADS COUNTYWIDE
0921 PM FLASH FLOOD 7 E LUCASVILLE 38.88N 82.87W
05/27/2004 SCIOTO OH LAW ENFORCEMENT
PEOPLE EVACUATED FROM A TRAILER NEAR MINFORD
0930 PM FLOOD LOGAN 39.54N 82.40W
05/27/2004 HOCKING OH LAW ENFORCEMENT
HIGH WATER REPORTED ON ROADS COUNTYWIDE
0940 PM FLASH FLOOD RISING SUN 38.95N 84.86W
05/27/2004 OHIO IN LAW ENFORCEMENT
WATER ON ROUTE 56 NEAR THE HARTFORD BRIDGE
1000 PM FLOOD DAYTON 39.78N 84.20W
05/27/2004 MONTGOMERY OH LAW ENFORCEMENT
HIGH WATER REPORTED ON ROADS COUNTYWIDE
&&
SFHLocal storm report, May 27, 10:35 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1035 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1033 PM FLASH FLOOD E SOUTH WEBSTER 38.82N 82.73W
05/27/2004 SCIOTO OH LAW ENFORCEMENT
EVACUATIONS CONTINUING ALONG SCIOTO/JACKSON COUNTY LINE
NEAR STATE ROUTE 140
&&
FRANKSLocal storm report, May 27, 10:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1051 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD WARSAW 38.79N 84.89W
05/27/2004 GALLATIN KY LAW ENFORCEMENT
SEVERAL ROADS WERE CLOSED. ONE EVACUATION. FLOODING
CONTINUED THROUGH 1030 PM.
&&
FRANKSThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:01 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 59 min |
| May 27, 8:06 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 54 min |
| May 27, 8:08 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 52 min |
| May 27, 8:11 PM EDT | Severe Thunderstorm Warning | ILN | Pike | 64 min |
| May 27, 8:19 PM EDT | Severe Thunderstorm Warning | ILN | Brown | 56 min |
| May 27, 8:24 PM EDT | Severe Thunderstorm Warning | ILN | Highland | 51 min |
| May 27, 8:36 PM EDT | Flash Flood Warning | ILN | Pike | 114 min |
| May 27, 8:47 PM EDT | Flash Flood Warning | ILN | Darke | 118 min |
| May 27, 8:49 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 26 min |
| May 27, 9:00 PM EDT | Flash Flood Warning | ILN | Scioto | 2 hr |
| May 27, 9:09 PM EDT | Flash Flood Warning | ILN | Highland | 111 min |
| May 27, 9:34 PM EDT | Flash Flood Warning | ILN | Montgomery, Preble | 3 hr |
| May 27, 10:30 PM EDT | Flash Flood Warning | ILN | Pike | 3 hr |
| May 27, 10:40 PM EDT | Flash Flood Warning | ILN | Darke | 2 hr |
Nearby
Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.